We Remain Open And Committed To Providing Critical Addiction Treatment. Read More Here:  COVID-19 Update

Is Dilaudid Stronger Than Morphine?

Is Dilaudid Stronger Than Morphine? | Just Believe Recovery PA

In This Article

Is Dilaudid stronger than morphine? The answer is yes. Dilaudid (hydromorphone) is chemically similar to morphine but is approximately ten times more potent. This means that a smaller quantity of hydromorphone has the same painkilling effects as a larger quantity of morphine.

If a person is switched from morphine to hydromorphone, it’s essential to take note of this. For example, a person taking 10 mg of morphine should be changed to 1 or 2 mg of hydromorphone. The degree of pain relief is similar.

Dilaudid vs. Morphine

Both morphine and hydromorphone are used to treat moderate-severe pain. Both medications belong to a drug class known as opioid analgesics, also sometimes referred to as narcotics. They act on opioid receptors in the central nervous system (CNS). This action positively alters the way a person perceives pain, thus providing some relief.

Morphine and hydromorphone each come in several forms and potencies. Oral forms are most commonly used. All can be used at home, but injectable forms are more often administered in a clinical setting.

Both drugs can induce severe side effects and have a high potential for abuse, tolerance, dependence, and addiction.

Both Dilaudid and morphine are available as generic drugs. Side effects of both Dilaudid and morphine are similar and can include nausea, vomiting, constipation, drowsiness, and dizziness, and itching. Dilaudid may also cause lightheadedness, sweating, and flushing.

Morphine may produce additional side effects, including difficulty urinating, low blood pressure, decreased heart rate, fever, confusion, headache, weakness, and reduced oxygen delivery to the body.

Combining opioids such as Dilaudid and morphine with benzodiazepines, alcohol, or other CNS depressants may lead to severe sedation, life-threatening respiratory depression, coma, and death.

Withdrawal symptoms for both drugs include restlessness, yawning, watery eyes, runny nose, sweating, chills, and muscle aches and pain.

What to Do in the Event of Opioid Overdose

If someone you know is exhibiting signs of opioid overdose, several actions must be taken to ensure they have the best chance of survival.

Stimulate

If you suspect someone might be experiencing an overdose, begin by stimulating them to confirm that they are unresponsive. First, shout at them, using their name if you know it. Next, squeeze the nailbed of the finger or pinch the webbing between their thumb and index finger to see if they respond to pain. Always tell the person what you are going to do before you touch them.

Call 911 and Administer Naloxone if Available

If the person does not respond to pain or sound, this is considered a medical emergency, and you must call 911 immediately. The operators will ask for vital information such as your location and specifics of the problem.

Naloxone is a prescription medication commonly used to treat a suspected or confirmed opioid overdose emergency with signs of breathing problems and severe drowsiness/sleepiness or inability to respond. To administer this drug, follow the instructions provided in the kit.

Is Dilaudid Stronger Than Morphine? | Just Believe Recovery PA

Check Airway

Check the person’s mouth for obstructions. Items such as gum, dentures, or a syringe cap could be preventing them from breathing correctly. Remove any obstructions. Once you’ve determined the mouth is clear, tilt their head back to open their airway.

Ventilate

The next step is to begin rescue breathing. Breaths are crucial to the overdose response to keep the brain alive. Ventilation is the best way to decrease the risk of permanent brain injury and death.

911 operators provide step-by-step instructions on how to give rescue breaths followed by naloxone administration in a respiratory arrest or opioid overdose.

Keep the person’s head tilted back, pinch their nose, and give them two breaths. You should be able to see their chest rise with each breath. Please continue to provide one breath every five seconds until the person is breathing independently or first responders arrive.

If you respond by yourself and do not have naloxone or do not feel confident about administering naloxone, breaths are critical.

Some people may not be comfortable providing rescue breaths. In this case, 911 operators can also coach callers on giving chest compressions.

Evaluate

If they are still unresponsive, continue the rescue breathing (one breath every five seconds). If you do not have naloxone available or are alone and can’t prepare the kit, keep providing breaths until first responders arrive.

If they have not regained consciousness after three to five minutes (approximately 40 breaths), you can give a second dose of naloxone. Continue to monitor the person after each dose is given for three to five minutes before administering additional doses until emergency medical services arrive.

Naloxone is a safe medication, but people dependent on opioids may experience unpleasant withdrawal symptoms like pain, agitation, irritability, and sweating. For this reason, it is vital to give the lowest dose of naloxone required to reverse the overdose.

In addition, naloxone can take three to five minutes to work, so waiting five minutes between doses is essential.

Getting Treatment for Opioid Addiction

Just Believe Recovery Center offers state-of-the-art, multidisciplinary programs in residential and intensive outpatient formats. Our approach to addiction treatment includes a multitude of therapeutic and corrective methods and activities, including, but not limited to, the following:

  • Behavioral therapy
  • Individual counseling
  • Family counseling
  • Peer support groups
  • Relapse prevention techniques
  • Art and music therapy
  • Substance abuse education
  • Health and wellness education
  • Aftercare planning
  • Alumni events
We Believe Recovery Is Possible For Everyone.
If you or a loved one needs help with substance abuse and/or treatment, please contact Just Believe Recovery PA at (888) 380-0342. Our specialists can assess your needs and help you get the treatment that provides the best chance for your long-term recovery.
⟹ Read This Next : Is Heroin an Opioid?
Just Believe Recovery Carbondale

Just Believe Recovery is a fully licensed, Joint Commission accredited, comprehensive drug and alcohol treatment center located in Carbondale, Pennsylvania

Have Questions?

🔒 Your information is safe & secure

This field is for validation purposes and should be left unchanged.
Why Do People Drink Alcohol? | Top Reasons | Just Believe Recovery PA
Abused Substances

Why Do People Drink Alcohol?

There are many different reasons why people choose to drink alcohol. However, some people drink more than others, and those who consume many alcoholic drinks

Read More »
The 12 Traditions of AA | Just Believe Recovery PA
Alcohol Addiction

The 12 Traditions of AA

Alcoholics Anonymous (AA) is a fellowship of individuals working together to overcome their alcohol addiction. Although it is founded on Christianity, the group is not

Read More »